Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 18, 2023, 10:47 PM CDT for Armstrong County, Randall County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2023, 10:47 PM CDT (03:47 UTC)
- Expired
- May 19, 2023, 2:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 45 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:15 PM CDT | FLASH FLOOD | 1 Ese Palo Duro Canyon, TX | FAST MOVING FLOODWATER MOVED TRUCK BED CAMPER AT LEAST 30 FEET, WASHED AWAY SEVERAL TENTS, AND MOVED SEVERAL TRAILERS. FLOODING LED TO PARK ROAD 5 BEING CLOSED FROM LIGHTHOUSE PARKING LOT TO CACTUS PICNIC AREA. TIME ESTIMATED FROM RADAR, MESONET, AND DOWNSTREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.6
The text
As transmitted.
638
WGUS54 KAMA 190347
FFWAMA
TXC011-381-190745-
/O.NEW.KAMA.FF.W.0003.230519T0347Z-230519T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1047 PM CDT Thu May 18 2023
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Central Armstrong County in the panhandle of Texas...
Southeastern Randall County in the panhandle of Texas...
* Until 245 AM CDT.
* At 1047 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wayside and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3499 10186 3504 10159 3504 10122 3482 10115
3483 10135 3475 10156 3475 10162 3475 10163
3475 10164 3475 10174 3475 10175 3475 10184
3479 10185
FLASH FLOOD...RADAR INDICATED
$$
LGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:29 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 18, 8:29 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 829 PM CDT Thu May 18 2023 ...New UPDATE... .UPDATE... Issued at 826 PM CDT Thu May 18 2023 Have made some minor adjustments to the forecast to account for the higher dew points and ongoing convection across the area. Have increased dew points slightly using a blend of hi-res guidance and have adjusted PoPs based on radar trends over the last few hours. Otherwise, the rest of the forecast remains on track through tomorrow morning. In regards the severe thunderstorm threat, the Mesoscale Update below remains valid at this time. Muscha && .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL THIS AFTERNOON INTO TONIGHT... Issued at 1239 PM CDT Thu May 18 2023 * Synoptic Overview: An upper trough centered over southern Manitoba with weak ridging over the western CONUS will promote H5 zonal flow across the southern plain. A subtropical jet continues to pump moisture into the area today on the periphery of a weak, almost stationary upper low off the Southern Baja coast. Subtle impulses within the subtropical jet will enhance lift across the area this afternoon into the evening and overnight. The enhanced mid and upper level moisture combined with surface return flow will result in PWATs well over the the percentile today. * Mesoscale: Weak upslope flow and ample moisture in the lower levels has resulted in persistent low stratus and some showers persisting into the afternoon today. The low clouds have been slowly eroding from west to east with daytime mixing, but the latest high res models combined with satellite trends suggest these clouds may persist in the eastern Panhandles well into the mid or even late afternoon. This will result in a differential heating boundary which is already taking shape with temperatures rising into the 70s across the west where clouds have eroded, and low to mid 60s across the east. Winds have more of an easterly component on the cool side, with an increasing southerly component on the warm side. Convergence along this boundary may become strong enough along and west of the Caprock to support RI fairly soon. Additional storms are trying to develop along an old outflow boundary in Cimarron County. If storms form far enough west of the cooler air and south where MLCAPE may be exceeding 1500 to 2000 J/kg and effective shear may be approaching 30 to 35 knots, a supercell or two would be possible. However, as these storms move east into the more stable air, they begin to weaken fairly quickly. Either way, there may be a window for a few supercells mainly in the western 2/3 of the TX Panhandle between 2 PM and 8 PM. These may be more of the classic or even HP variety given ample low level moisture (dewpoints in the 60s at surface). Later in the afternoon into the evening when the minor shortwave arrives, the area should be more primed for storm development (possibly on outflow from earlier convection) while additional storms move in from New Mexico (storms already forming on the Sangre De Cristo Mountains). These storms could congeal into a fairly large complex and propagate east through the night as an MCS. * Threats, Timing, and Location: Any discrete supercell could produce both large hail and damaging winds, and a tornado is not out of the question. The best chance for isolated discrete cells will be across the western and central TX Panhandle zones mainly before 9 PM. Max hail size is a little tough to say given how moist the soundings are which could result in more melting near the surface. Also, while max MLCAPE values may exceed 2000 J/kg near the aforementioned differential heating boundary, CAPE and shear in the hail growth zone does not look highly favorable for significant hail. However, if a supercell can get going with the overall effective shear in place today, that could help overcome some of these limitations. Golf ball size hail seems very possible (especially given results from yesterday's less supportive environment). Can not completely rule out a very localized 2" plus hail size, but would be very localized. Winds will depend on microbursts within storms, which would be of the wet variety, and probably not very common given lack of DCAPE. Thus, the overall threat for severe winds is less than for severe hail. The tornado risk is low, but if a discrete supercell can get going and persist near the boundary where low level helicity may be enhanced, a tornado or two can't be ruled out mainly before 9 PM. After 9 PM, the surface inversion should strengthen such that storms become elevated, and discrete storms are also less likely after 9 PM. The better chance with the MCS this evening is potential for flooding and flash flooding. Some storms could produce rainfall rates well over 1" to possibly 2" per hour, and storm motion will not be particularly fast given marginal wind speeds aloft. Soils are saturated from recent rains which will enhance the flood threat as there will be more runoff. Also, a cold front will move through the area tonight and cloud produce additional rounds of thunderstorms going into tomorrow morning. The northern half of the the combined Panhandles is most favored for flooding based on the current expected track of the MCS and where recent rains have been most prevalent. && .SHORT TERM... && .LONG TERM... (Friday through next Wednesday) Issued at 301 PM CDT Thu May 18 2023 On Friday, the surface cold front is expected to be well south of the forecast area. Moisture fields will become somewhat depleted, at least temporarily, as drier air moves in behind the frontal boundary. Lowest pops were placed in the far northeastern sections with overall highest values in the southwestern TX Panhandle. Friday night into Saturday should remain dry as limited moisture returns from the long route. Slight chance pops return to the western third of the area by Saturday evening as the steering flow will be favorable for transporting showers and storms eastward from the eastern plains of New Mexico. For Sunday through Wednesday, daily chances of showers and thunderstorms are in the offing for the OK and TX Panhandles as moisture remains in place and upper level westerly to southwesterly flow assists in bringing minor disturbances across the region. Short and medium range models and associated ensembles are in general agreement with the above synoptic pattern and were accepted. NBM temperatures and pops were utilized for all periods of the long term. 02 && .AVIATION... (00Z TAFS) Issued at 624 PM CDT Thu May 18 2023 A somewhat difficult forecast over the next 24 hours is likely at each of the TAF sites. Showers and thunderstorms are possible at all sites this evening. The thunderstorms could cause MVFR to IFR cigs/visibility if one approaches a TAF site. Winds could be sporadic if a thunderstorm goes near any one terminal. Winds should eventually become northerly after midnight tonight. IFR to LIFR cigs are expected at all sites for most of this TAF cycle. Rain showers may begin to move in across the area again late in this TAF period. Muscha && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 71 49 74 / 100 60 20 10 Beaver OK 59 67 45 74 / 90 50 0 0 Boise City OK 55 64 44 72 / 90 50 10 10 Borger TX 59 73 49 77 / 100 50 10 0 Boys Ranch TX 58 72 50 75 / 100 60 20 10 Canyon TX 58 73 49 73 / 100 60 30 10 Clarendon TX 61 75 51 73 / 90 50 20 10 Dalhart TX 55 66 46 73 / 90 60 20 10 Guymon OK 58 66 45 74 / 90 40 10 0 Hereford TX 58 73 50 74 / 100 70 30 10 Lipscomb TX 60 68 46 74 / 90 40 10 0 Pampa TX 59 70 48 74 / 90 50 10 0 Shamrock TX 62 75 51 74 / 90 40 10 0 Wellington TX 63 77 53 76 / 90 40 20 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...07 LONG TERM....02 AVIATION...05
Hazardous weather outlook, May 18, 3:00 PM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 300 PM CDT Thu May 18 2023 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 300 PM CDT Thu May 18 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected to develop through tonight across the Oklahoma and Texas Panhandles. A few storms may become severe, with large hail and damaging winds the primary hazards. A tornado cannot be ruled out as well. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Wednesday across at least parts of the Oklahoma and Texas Panhandles. If storms form, they are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. 02
In the hours before
Local storm report, May 18, 9:33 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
933 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 1 W CANYON 34.98N 101.95W
05/18/2023 M58 MPH RANDALL TX MESONET
&&
CRSpecial weather statement, May 18, 10:02 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1002 PM CDT Thu May 18 2023
TXZ013-018-317-190330-
Palo Duro Canyon TX-Carson TX-Armstrong TX-
1002 PM CDT Thu May 18 2023
...Strong thunderstorms will impact portions of Armstrong and
southern Carson Counties through 1030 PM CDT...
At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Washburn to 3 miles west
of Claude to 6 miles east of Palo Duro Canyon. Movement was east at
35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Claude, Groom, Washburn and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3530 10162 3526 10109 3510 10108 3483 10110
3479 10163
TIME...MOT...LOC 0302Z 250DEG 29KT 3527 10152 3511 10143 3493 10155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonLocal storm report, May 18, 10:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1010 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 9 N PANHANDLE 35.48N 101.35W
05/18/2023 M60 MPH CARSON TX STORM CHASER
STORM CHASER MEASURED WITH HIS ANEMOMETER.
&&
CRLocal storm report, May 18, 10:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1011 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 9 N PANHANDLE 35.48N 101.35W
05/18/2023 M1.00 INCH CARSON TX STORM CHASER
&&
CRLocal storm report, May 18, 10:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM FLASH FLOOD 6 WSW AMARILLO 35.16N 101.92W
05/18/2023 RANDALL TX EMERGENCY MNGR
COULTER IS CLOSED AT THE NORTH AND SOUTH
LANES AT THE INTERSECTION ON 45TH AVE. WATER
RESCUES ARE ONGOING.
&&Local storm report, May 18, 10:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1045 PM CDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM FLASH FLOOD 3 N CANYON 35.02N 101.92W
05/18/2023 RANDALL TX NWS EMPLOYEE
WATER WAS ACROSS THE CANYON EXIT ON I-27. A
CAR SPUN OUT AND ENDED UP IN A DITCH WITH
DEEP WATER.
&&The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:01 PM CDT | Tornado Warning | AMA | Carson, Potter | 59 min |
| May 18, 7:14 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 91 min |
| May 18, 7:42 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 93 min |
| May 18, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter | 95 min |
| May 18, 8:14 PM CDT | Areal Flood Advisory | AMA | Dallam, Moore, Sherman | 23 min |
| May 18, 8:31 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 89 min |
| May 18, 8:37 PM CDT | Flash Flood Warning | AMA | Dallam, Moore, Sherman | 3 hr |
| May 18, 8:53 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 5 hr |
| May 18, 9:05 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 85 min |
| May 18, 9:19 PM CDT | River Flood Warning | AMA | Potter | 17 hr |
| May 18, 9:20 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 85 min |
| May 18, 9:26 PM CDT | Tornado Warning | AMA | Carson | 43 min |
| May 18, 9:36 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Potter, Randall | 4 hr |
| May 18, 10:02 PM CDT | Special Weather Statement | AMA | Armstrong | 28 min |
| May 18, 10:11 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson | 4 hr |
| May 18, 10:27 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray, Randall | 93 min |
| May 18, 10:57 PM CDT | River Flood Warning | AMA | Armstrong | 20 hr |
| May 18, 11:56 PM CDT | Special Weather Statement | AMA | Wheeler | 64 min |
| May 19, 7:09 AM CDT | River Flood Advisory | AMA | Hemphill | 8 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.